Tacrolimus

Question: A 61 year old female is one month out from a liver transplant for HCV cirrhosis.  She has many complaints, including: fatigue, anxiety, weight gain, numbness of abdominal wall, hematuria and headache.  Which of these is most likely attributable to her tacrolimus?

A. fatigue

B. weight gain

C. hematuria

D. headache

 

Answer: Tacrolimus (Prograf) is a staple in the early stages of immunosuppression.  In the first six months post-transplant, the therapeutic goal is a FK trough of 8-10.  So your first job is to check the FK trough and if it’s elevated, think about the common side effects. 

For tacrolimus, always think about neurotoxicity and nephrotoxicity.  Anything goes, including tremor, seizure, psychosis and of course headache.  That’s the answer here.  You should decrease the daily dose of tacrolimus and see if the headaches disappear.

With respect to the nephrotoxicity, in the early post-transplant course, the mechanism is similar to NSAID toxicity (ie. prostaglandin inhibition, arteriolar vasoconstriction) and is reversible.  You are probably going to see a rising creatinine, but not hematuria.  Late-stage tacrolimus nephrotoxicity is a direct toxic effect to the renal tubules, which is irreversible. 

 

Advertisements
This entry was posted in Multiple Choice Question. Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s